Q and A

Question

What causes virus to increase although you use ARVs?

Hello, please, what causes virus to increase although you use ARVS drug?

Answer

Hi there

Thanks for your question and for letting us post the answer online.

Modern ARVs – called ART – are now so good that most people quickly become undetectable after starting treatment. They also keep viral load undetectable so long as you are good  at taking your meds.

Doctors are always likely to think that patients are missing doses. This is often wrong.

i-Base hear from people who take every single dose on time, but  their viral load still rebounds. In this case, they are likely to have had drug resistance before they started treatment. In many countries, 1 in 10 people (10%) have drug resistance this way. See reason number 5 below.

If this is your situation, please make sure your doctor understands this as you may need to change to a new combination.

In the UK, everyone should be tested for drug resistance but in many countries this is not available.

If viral load increases though it is usually for one or more of these reasons.

  1. Not enough information. If your doctor didn’t explain how to take your meds.
  2. Missing or being later with your meds.
  3. Not following advice to either take with food – or take on empty stomach.
  4. Low drug levels (now less common).
  5. Drug resistance. Your HIV might already be resistance to your meds when you first become HIV positive.
  6. Side effects. If these stopped you taking your meds.
  7. Drug interactions. If other medicines, supplement, vitamins etc reduced drug levels of ART.
  8. Choice of ART. Some meds should not be used if viral load is above 100,000 copies/mL when you start.

Please see:

Reasons a treatment can fail
https://i-base.info/guides/changing/reasons

Guide to changing HIV treatment (August 2021).
https://i-base.info/guides/changing

Comment

Your email address will not be published. Required fields are marked *